54 year old female CC: BLS intercept – Conclusion

This is the conclusion to 54 year old female CC: BLS intercept.

I did not expect to get so many comments! Great discussion on many points. It even afforded an opportunity to review atrioventricular blocks.

Going back to the case let’s look at the initial 12-Lead ECG.

First 12-Lead

As many readers noted, there is a lot of baseline wander. This is not the most helpful of 12-Leads. On scene the crew attempted multiple 12-Leads, however, the patient would not sit still and that was the best one.

I think a close look at the Initial 12-Lead has enough information to make a field diagnosis.

Leads III and aVF have subtle ST-elevation and Q-waves, which without any cardiac history are likely new. More importantly, the ST-elevation in III and aVF is proportionately large compared to the QRS amplitude. Leads aVL, V2, and V3 all have at least 1mm of ST-depression without question. I’ve borrowed Tom’s technique of using PowerPoint to stretch the leads vertically while preserving the ST/QRS ratio to help illustrate these findings.

Leads III, aVF, aVL, V2, and V3 stretched vertically

Is ST-elevation present in two or more contiguous leads?


Additionally, we should take into account all of our findings which strongly suggest an MI.

  • Chest pain which awoke the patient from sleep
  • Left sided paresthesia
  • ST-elevation in two contiguous leads, with reciprocal changes
  • 3° AV Block, with a junctional escape
  • Hypotension

This constellation of findings would be expected with an occlusion of the RCA, potentially with right ventricular and/or posterior involvement. We can solidify our hunch with knowledge that the AV node is fed by the RCA in right-dominant individuals. ST-elevation in Lead III > Lead II is suggestive of RCA occlusion.

The crew in this case activated the cath lab from the field. They gave 324 mg ASA, started bilateral lines, gave multiple fluid boluses, placed pads for pacing, and administered 0.5 mg atropine while preparing the patient for transcutaneous pacing.

At the receiving facility, after they switched to the ED’s monitor, the patient’s rhythm changed to a 2° AV Block Type II with a ventricular rate of 70, easily palpable radials, and improved skin color.

In the cath lab, the following was found:

100% Occlusion Mid-RCA100% mid-RCA.

Successful reperfusionSuccessful reperfusion.

Diagnosis: Acute ST-elevation myocardial infarction.


  • Chris T says:

    Great case. Looks like giving atropine wasnt such a bad try for this case aferall. Tom, Chris would you have paced or tried atropine first? Isnt it suggested under new ACLS guidlines?
    What are the dangers of pacing with such an occlusion of the RCA.

  • Tsalva says:

    I believe the new guidelines state to try to use a chronotropic infusion before TCP

  • Jenny says:

    This was a very good case! Thanks for sharing!

  • 2010 AHA Guidelines state:

    “In a study evaluating the feasibility of treatment with dopamine as compared with TCP, no differences were observed between treatment groups in survival to hospital discharge. TCP is, at best, a temporizing measure. TCP is painful in conscious patients, and, whether effective or not (achieving inconsistent capture), the patient should be prepared for transvenous pacing and expert consultation should be obtained. It is reasonable for healthcare providers to initiate TCP in unstable patients who do not respond to atropine (Class IIa, LOE B). Immediate pacing might be considered in unstable patients with high-degree AV block when IV access is not available (Class IIb, LOE C).”

    So consider TCP or dopamine or an epi infusion in these patients if they are unresponsive to atropine.

    Often times providers do not use enough current on TCP to produce electromechanical capture, instead they note the patient improves and they leave the settings as-is. In all likelihood the patient is experiencing an internal epi infusion as their body produces a fight-or-flight response to the cattle prod being applied to their body every 60-80 times a minute!

  • Chris T says:

    Thankyou Christopher,as always you found a good way to put it, made me laugh and taught me something. ( In all likelyhood the patient is experiencing an internal epi infusion from sympathetic nervous system)
    Perhaps you have helped me get over my little voice in my head drilling no atropine in high block. The new guidlines say it all thank you for the quote.
    Glad I got to learn this here and not while poking my patient with the cattle prod! I did exactly what I shouldnt have when I gave treatment and a poor EKG reading for this case. I even knocked down that fight or flight with a bunch of fentanyl for the pain of me pacing.

  • Chris,

    Don’t be so quick to put down your Rx. If this were a wide escape rhythm, TCP or dopamine or epi is absolutely indicated over atropine! Basically, if you’re going to pace a patient, don’t hesitate to take it to the current needed. It quite likely will be >80 mA. Ensure you get some fentanyl, midazolam, or etomidate on board once the patient’s hemodynamics improve. Small boluses of fentanyl do not depress the hemodynamics much and may provide some temporary pain relief!

  • people not realizing they have false capture is very common. shame too because tcp is actually effective when done right.

  • Tsalva says:

    I like the idea I read somewhere a while ago about using capnography as a way to watch cardiac output to ensure continued capture while pacing.

  • Sean Morrison says:

    I am being taught now not to give atropine in 2nd degree type 2 or 3rd degree hb’s. So you’re saying that’s true only if it’s a ventricular escape? I just had a pt with a medic, Brady at 45, but I didn’t get to see the monitor and atropine worked. Also, what are the chances , other than a bb overdose, that an elderly person will just develop bradycardia, sinus, with no hb?

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

“Bad heartburn” – 82 y.o. female without chest pain.
I would do a v4r to see if right side involvement as well as posterior v8-v9. Based on the pt not presenting hypotensive this can be RCA occlusion caused by disection of thoracic aortic aneurysm! Debakey type 1 aneurysm! No catch lab however surgical intervention would be required!
2015-10-01 16:47:29
“Bad heartburn” – 82 y.o. female without chest pain.
It's most likely a RVMI because the ischemia/infarction has effected the SA node. IWMI with bradycardia should highly suspect a RVMI. Not all RVMI's are preload dependant. Do a 15 lead ecg to verify V4R elevation. Have 2 IV's established with a bolus of at least 1L of fluid before giving nitrates. If the pt…
2015-10-01 08:55:01
“Bad heartburn” – 82 y.o. female without chest pain.
I kept feading this thread to see how long it'd take for someone to call it as it is 'inferioposterior MI' and the prize goes to iliyas on Sept 11.
2015-10-01 04:08:23
Kevin Dittrich
“Bad heartburn” – 82 y.o. female without chest pain.
S-T (J-Point) elevation in II, III, and AVF are clear. There are no repol abnormalities. There are even reciprocal changes. IV with fluids is a must but beyond that, what else is there. Females, especially, present with atypical symptomologies. Be ready with fluids, but treat with standard AMI protocols. Presentation, ECG, age, sex, it's not…
2015-09-30 13:37:09
“You Make the Call” — 86 Year old Female: Dizzy
There is no LBBB as QRS <120ms. Diagnosing LAHB in a patient with LVH is difficult. ST elevation is appropriate for LVH. 1st degree HB rarely causes symptoms, but when combined with a betablocker could be problematic. I'd want her to have 24 hours telemetry monitoring to rule out cardiac causes of dizziness.
2015-09-29 04:48:04

ECG Medical Training

12-Lead ECG Challenge Smartphone App


12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in Resuscitation?

    Interested in Advanced Cardiac Life Support?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page